Alert archive / California / Special Weather Statements in 2021
Special Weather Statement, NWS San Diego, CA
NWS San Diego, CA issued this special weather statement at Aug 31, 2021, 4:55 PM PDT. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2021, 4:55 PM PDT (23:55 UTC)
- Expired
- Aug 31, 2021, 6:00 PM PDT
- In force
- 65 min
- Issued by
- NWS San Diego, CA
- Hail
- 0.00 in
- Wind
- 55
The radar
The San Diego radar (KNKX), 87 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 11.9 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 980 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
056
WWUS86 KSGX 312355
SPSSGX
Special Weather Statement
National Weather Service San Diego CA
455 PM PDT Tue Aug 31 2021
CAZ062-010100-
San Diego County Deserts CA-
455 PM PDT Tue Aug 31 2021
...A strong thunderstorm will impact portions of east central San
Diego County through 600 PM PDT...
At 455 PM PDT, Doppler radar was tracking a strong thunderstorm over
Ocotillo Wells. This storm was nearly stationary.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hwy 78 Between Borrego Springs Rd And Ocotillo Wells, Ocotillo Wells,
Fish Creek Wash and Ocotillo Wells Vehicular Rec Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3307 11610 3298 11610 3301 11623 3318 11623
3321 11608 3308 11608
TIME...MOT...LOC 2355Z 242DEG 3KT 3310 11615
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
$$
GregoriaWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this special weather statement went out at Aug 31, 1:43 PM PDT, 3 hours 12 minutes earlier.
Area forecast discussion, Aug 31, 1:43 PM PDT, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
143 PM PDT Tue Aug 31 2021
.SYNOPSIS...
Scattered thunderstorm activity will occur across the mountains
this afternoon and drift into the deserts this evening.
Thunderstorms may produce heavy rainfall leading to flash
flooding. Cooler temperatures and much drier conditions are
expected for tomorrow and Thursday before a subtle warming trend
sets in on Friday. Increasing monsoonal moisture will support
thunderstorm development each afternoon starting on Monday through
the middle of next week.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
At 130 PM, low clouds blanketed much of San Diego County west of
the mountains. Convection from this morning has dissipated across
our area. The heaviest rainfall occurred across the San Diego
County mountains and valleys, where several stations saw 0.25-0.40
inch of rainfall. Additional activity is not anticipated west of
the mountains today.
Our focus now turns to the potential for heavy thunderstorms
across the mountains and deserts. Convective initiation is
occurring across the San Diego County mountains and is expected to
grow northward through the Riverside County mountains and San
Bernardino County mountains later this afternoon. Storms may drift
off of the mountains into the deserts this evening. A surge of
low- level moisture is occurring across the lower deserts, with
dew points in the low- to mid-60s. Per the 20z SPC mesoanalysis,
MLCAPE values of 1000-1500 J/kg are common across the Coachella
Valley and San Diego County Deserts. PWAT values are also on the
rise, with values of 1.5-1.7 inches across the aforementioned
areas. With these parameters in mind, heavy rainfall will be the
main concern today. Storms will be capable of producing rainfall
rates of 1 to 2 inches per hour leading to local flash flooding. A
Flash Flood Watch is in effect through this evening across the
mountains and deserts. Make sure you have ways to receive weather
warnings this afternoon if you're out and about in the area, and
remember, Turn Around, Don't Drown!
A trough of low pressure will continue to impact the West Coast
through Thursday, allowing for a deep marine layer with extensive
night and morning low cloud cover, and "cool" temperatures across
Southern California the next several days. Highs on Wednesday
will range 3 to 5 degrees below normal for coastal areas as well
as the desert, but as much as 10 to 15 degree below average across
the inland valleys and mountains.
An upper-level ridge strengthening across the central United
States will slowly begin to build westward on Thursday and Friday,
allowing for temperatures to rise a degree or two on Thursday. A
more noticeable warmup will begin on Friday, with highs returning
to average to slightly above average by this weekend.
Model guidance begins to diverge early next week. The ridge looks
to continue to migrate westward, however, an upper low looks to
develop somewhere off the California coast, but placement and
timing of development is uncertain at this time. Currently, we are
expecting an increase in monsoonal moisture beginning on Sunday,
with scattered thunderstorm chances each afternoon and evening
across the mountains and deserts Monday through the middle of next
week. Coverage and intensity of thunderstorms as well as the high
temperature forecast will depend on the placement of these
features.
&&
.AVIATION...
312000Z...Coast/Valleys...Low clouds with bases 1200-1800 feet MSL
continue in San Diego County. Limited clearing is expected this
afternoon, though some valleys may briefly scatter out 21-00Z. Low
clouds will push back inland after 00Z Wednesday with bases 1500-
2000 feet MSL.
Mountains/Deserts...SHRA and TSRA are expected in the mountains
through about 01-02Z Wednesday. Bases will be around 9000 feet MSL
with tops reaching 40,000 feet. Otherwise, SCT to locally BKN clouds
at/above 12,000 feet tonight through Wednesday morning.
&&
.MARINE...
No hazardous marine conditions are expected through Saturday.
&&
.SKYWARN...
Skywarn activation is requested for the San Diego County
Mountains, Riverside County Mountains, San Bernardino County
Mountains and all deserts this afternoon.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flash Flood Watch until 10 PM PDT this evening for Apple and
Lucerne Valleys-Coachella Valley-Riverside County Mountains-
San Bernardino County Mountains-San Diego County Deserts-
San Diego County Mountains-San Gorgonio Pass Near Banning.
PZ...NONE.
&&
PUBLIC...Schenk
AVIATION/MARINE...ConnollyIn the hours before
Special weather statement, Aug 31, 3:30 PM PDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service San Diego CA
330 PM PDT Tue Aug 31 2021
CAZ058-062-312315-
San Diego County Mountains CA-San Diego County Deserts CA-
330 PM PDT Tue Aug 31 2021
...A strong thunderstorm will impact portions of east central San
Diego County through 415 PM PDT...
At 328 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles north of I-8 Between Boulevard And Imperial County Line,
moving northwest at 10 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Mount Laguna, Hwy S2 Vallecito Creek Rd, Hwy S2 Between Agua
Caliente And Canebrake, Fish Creek Wash, Hwy S2 Between Shelter
Valley And Agua Caliente, northeastern Boulevard, Canebrake, Agua
Caliente, Manzanita Indian Reservation and Campo Indian Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3287 11650 3305 11627 3278 11610 3278 11611
3265 11624
TIME...MOT...LOC 2228Z 144DEG 8KT 3279 11625
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
GregoriaSpecial weather statement, Aug 31, 4:55 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service San Diego CA
455 PM PDT Tue Aug 31 2021
CAZ062-010100-
San Diego County Deserts CA-
455 PM PDT Tue Aug 31 2021
...A strong thunderstorm will impact portions of east central San
Diego County through 600 PM PDT...
At 455 PM PDT, Doppler radar was tracking a strong thunderstorm over
Ocotillo Wells. This storm was nearly stationary.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hwy 78 Between Borrego Springs Rd And Ocotillo Wells, Ocotillo Wells,
Fish Creek Wash and Ocotillo Wells Vehicular Rec Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3307 11610 3298 11610 3301 11623 3318 11623
3321 11608 3308 11608
TIME...MOT...LOC 2355Z 242DEG 3KT 3310 11615
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
GregoriaThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 7:58 PM PDT | Special Weather Statement | SGX | Riverside | 47 min |
| Aug 30, 8:18 PM PDT | Flash Flood Warning | SGX | Riverside | 37 min |
| Aug 31, 3:30 PM PDT | Special Weather Statement | SGX | San Diego | 45 min |
| Aug 31, 4:13 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 62 min |
Nearby
Special Weather Statements in California, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.